Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
When we hear, sound waves travel through the ear into the cochlea, our hearing organ in the inner ear. The cochlea is lined with thousands of tiny sound-sensing cells called hair cells. These hair cells change the sound waves into electrical signals. The hearing nerve then sends these electrical signals to the hearing part of the brain, which analyses them and recognises them as sound.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
^ Tyler RS, Pienkowski M, Roncancio ER, Jun HJ, Brozoski T, Dauman N, Dauman N, Andersson G, Keiner AJ, Cacace AT, Martin N, Moore BC (2014). "A review of hyperacusis and future directions: part I. Definitions and manifestations" (PDF). American Journal of Audiology. 23 (4): 402–19. doi:10.1044/2014_AJA-14-0010. PMID 25104073. Archived (PDF) from the original on May 9, 2018. Retrieved September 23, 2017.
Biofeedback and stress management. Tinnitus is stressful, and stress can worsen tinnitus. Biofeedback is a relaxation technique that helps control stress by changing bodily responses. Electrodes attached to the skin feed information about physiological processes such as pulse, skin temperature, and muscle tension into a computer, which displays the output on a monitor. Patients learn how to alter these processes and reduce the body's stress response by changing their thoughts and feelings. Mindfulness-based stress reduction techniques may also help.

A loud work environment. A loud work environment that involves the use of power tools, power saws, drills or other noisy equipment may cause temporary bouts of tinnitus. I know of many tinnitus suffers who have attended rock concerts and left with ringing in their ears that may take hours or even days to subside. The longer a person remains in that loud environment, the better their chances will be of developing the condition permanently. These environments can also cause hearing loss. Always wear earplugs when you are in a loud environment, even if it is only going to be for a short time. Mowing the lawn? Wear earplugs.
Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.
×